Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atazanavir/reyataz + "yellow fever"
Oct 28, 2003

hi docs, I'm 41F, hiv+ 18 years and on meds for 10. I Spent the last four months on kaletra suffering from constant nausea. I should've taken shares in the company that makes vomex - lol. Adherence has never been a problem for me...my wristwatch buzzes and I take the pills - buzz=pills, buzz=pills don't even think about it anymore. However, it seems that I'm always waiting for the next new med.

I started atazanavir 300mg + norvir 100mg last night in addition to my old buddies viread 245mg + viramune 300mg (we reduced my viramune because there was double the max levels in my blood but we're closely monitoring it). And all of it once daily.

I live in europe and receive atazanavir/reyataz on the "early access programm" because its still not through the commissions yet. Now to my question.

Quote from the info "Hyperbilirubinemia Most patients taking Reyataz experience asymptomatic elevations in indirect (unconjugated) bilirubin related to inhibition of UDP-glucuronosyl transferase (UGT). This hyperbilirubinemia is reversible upon discontinuation of Reyataz..." My doc said to count on turning yellow and that discontinuation is not an alternative as long as the liver is okay and all I'm suffering from is a 'cosmetic change of color' (the only other PI that shows no resistance by me is Invarase and that is not really an alternative) and that the normal medicine has no answer as to how to prevent or at least help this.

America has at least two months more experience with this product and its side effects. Any ideas? Are there any products that substitute bilirubin? What about the alternative medicine, are there any natural substances that could help?

I would appreciate any infos at all.

thanx in advance + warm regards

Response from Dr. Henry

Perhaps 5% of patients on atazanavir develope severe elevation in their bilirubin that are not acceptable. It is less clear to me what the percent is for patients on boosted atazanavir (with low dose ritonavir) though may be somewhat higher. Modest elevations of unconjugated bilirubin so far have been well tolerated without actual liver damage. I have had several patients who tolerated the boosted atazanavir well but unfortunately developed high levels of bilirubin (> 5) that were unacceptable. For persons who didn't tolerate Kaletra use of boosted phos-amprenavir or hard-gel saquinavir are additional options I offer. KH



Previous
numbness
Next
Tinnitus and HIV Meds?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement